Thunderstorm Wind, McIntosh
- When
- July 20, 7:25 PM CST to 7:35 PM CST
- Where
- McIntosh County, 6 mi W of Wishek
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.250, -99.683
Wind accompanied by 1 inch hail. Emergency Management reported hail and wind damage to crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Wind accompanied by 1 inch hail. Emergency Management reported hail and wind damage to crops. A roof was torn off a farm building and grain bins were blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 1:55 PM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT TUE JUL 20 2004 .SHORT TERM... FORECAST PROBLEM TODAY INCLUDES CONVECTION CHANCES AND PLACEMENT TONIGHT AND POSSIBLE FIRE PROBLEMS ON WEDNESDAY. MODELS IN PRETTY GOOD AGREEMENT IN LARGE SCALE SYNOPTIC PATTERN...AND AS USUAL DIFFERING SOMEWHAT ON STRENGTH OF INDIVIDUAL IMPULSES...PLACEMENT BETWEEN THE ETA AND GFS IS NOT TOO BAD TODAY. CURRENT MSAS DEPICTS SFC TROUGH OVER WESTERN NORTH DAKOTA WITH SFC MOISTURE CONVERGENCE MAINLY FROM BISMARCK AND MINOT EAST TO EAST CENTRAL NORTH DAKOTA. LAPS 18Z SOUNDINGS INDICATE CAPES AOA 2K J/KG OVER CENTRAL NORTH DAKOTA...WITH BIS ALREADY BEYOND CONVECTIVE TEMPERATURE. DIRECTIONAL SHEAR IS PRESENT BUT RATHER WEAK. SPEED SHEAR IS NOT REAL IMPRESSIVE EITHER. SUPERCELL DEVELOPMENT APPEARS MOST LIKELY OVER FAR SOUTHEAST CWA BUT OVERALL CHANCES FOR SUPERCELL DEVELOPMENT NOT GREAT. ALSO WITH WBZ VALUES ABOVE 14K WOULD EXPECT TO HAVE HARD TIME GETTING LARGE HAIL UNLESS WE SEE A SUPERCELL. STILL CANNOT RULE OUT ISOLATED SEVERE CELL ANYWHERE WEST OF A BIS-MOT LINE. WITH SHORTWAVE MOVING INTO EASTERN MONTANA AND RESIDUAL MOISTURE LINGERING BEHIND THE TROUGH IN WESTERN CWA...WILL EXTEND THE CHANCE OF POPS BEYOND 06Z FOR ALL BUT THE NORTHWEST CWA. SUBSIDENCE WILL BE THE DOMINATE FACTOR ON WEDNESDAY BEHIND SFC TROUGH IN NORTHWEST FLOW. SOUTHWEST CWA INDICATES RH VALUES AROUND 30 PERCENT WITH WINDS OF 15 TO 30 MPH. ACCORDING TO RED FLAG DECISION CHART THIS PUTS US IN POSSIBLE CATEGORY FOR RED FLAG WARNING. WILL HOLD OFF ATTM FOR FIRE WX WATCH ISSUANCE BUT LATER SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE LOWER RH VALUES. SECONDARY CDFNT DROPS INTO NRN TIER ZONES LATE WEDNESDAY. SHOWERS CANNOT BE RULED OUT BUT QPF WILL BE MINIMAL SO WILL LEAVE POPS OUT FOR NOW. NORTHWEST FLOW CONTINUES ON THURSDAY WITH ANOTHER POSSIBLE SHOWER CHANCE IN THE AFTERNOON ACROSS THE NORTH AS TQ INDICES RAISE TO 18-20. LOWER ATMOSPHERE IS EVEN DRIER THAN WEDNESDAY HOWEVER SO AGAIN QPF WILL BE MINIMAL. NOT IMPRESSIVE ENOUGH TO INTRODUCE POPS AT THIS TIME. SFC HIGH PRESSURE SETTLES OVER AREA ON FRIDAY FOR ANOTHER DRY DAY. UTILIZED A BLEND OF ETA/GFS GUIDANCE TEMPS THROUGH THE SHORT TERM AS ONLY A FEW DEGREES SEPARATING THEM THROUGHOUT...ALSO VERY CLOSE TO PREVIOUS FCST TEMPS. .LONG TERM... SATURDAY THROUGH TUESDAY...00Z GFS AND ECMWF IN FAIRLY GOOD AGREEMENT. SURFACE HIGH PRESSURE LOOKS TO KEEP THINGS DRY...WITH H500 ENERGY REMAINING NORTH AND SOUTH OF THE STATE. BELOW NORMAL TEMPERATURES AT THE START OF THE LONG TERM...BUILD STEADILY EVERYDAY UNTIL THEY ARE A BIT ABOVE NORMAL BY TUESDAY. THIS REFLECTED WILL IN INHERITED GRIDS AND VERY FEW CHANGES WERE NEEDED OVERALL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/SHULZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT TUE JUL 20 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211022- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 525 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY. SOME STORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 12 NW PLAZA 48.15N 102.14W
07/20/2004 60 MPH MOUNTRAIL ND TRAINED SPOTTER
&&
VJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 6 S TAPPEN 46.79N 99.62W
07/20/2004 0.75 INCH KIDDER ND PUBLIC
60 MPH WIND GUST ESTIMATED
&&
VJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT TUE JUL 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 5 NE MAKOTI 48.01N 101.73W
07/20/2004 0.75 INCH WARD ND TRAINED SPOTTER
60 MPH WIND GUST ESTIMATED
&&
VJRThe Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412495.